There are many opiate painkillers, including morphine, methadone, oxycodone and hydrocodone. Dilaudid’s generic name is hydromorphone. It is another painkiller in the opiate class so the signs and symptoms of use are the same as other opiates. But unlike other opiates, the preferred way to abuse it is with intravenous injection. When abused orally or when snorted, the drug is not as effective as other opiates. But it will addict a person just as effectively as other opiates and when that person is addicted, it will be just as difficult to recover from Dilaudid addiction as from addiction to any other opiate.
If you are trying to determine if a person is abusing Dilaudid, here are the signs and symptoms you should look for. An opiate abuser will normally be drowsy and may also be lightheaded or dizzy and may faint. They may have difficulty urinating. You may see them buying or taking laxatives and complaining about constipation. Stomach pain is common, as is nausea and vomiting.
Opiates suppress breathing, so a person high on Dilaudid may have trouble breathing. If they are asleep, they may be breathing slowly and very lightly, or they may manifest sleep apnea.
How Dilaudid and other opiates kill is by slowing down the breathing so much that the person suffocates. If other drugs like benzodiazepines or alcohol are mixed with these opiates, death becomes even more likely. All these drugs suppress breathing.
Because Dilaudid works best when it is injected, track marks on arms or legs are another sign of abuse. Dilaudid also creates circulatory suppression and can cause cardiac arrest.